Mississippi, 2024

Damaging Winds in Mississippi, August 28 to 29, 2024

August 28 to 29, 2024 · NWS JAN · 11 events in 8 counties and zones

Scattered strong to severe thunderstorms caused wind damage in parts of Mississippi during the afternoons of August 28th and 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered strong to severe thunderstorms caused wind damage in parts of Mississippi during the afternoons of August 28th and 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 28, 12:47 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 28, 12:47 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
147 PM CDT Wed Aug 28 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 147 PM CDT Wed Aug 28 2024

Through Next Wednesday...

Tomorrow and Friday could be our last day to see significant heat,
approaching near 110F, as our air temperatures maintain into the mid
to high 90s and humidity values exceed 55%. Following days will see
more subdued air temperatures as more cloud coverage dominates the
region.

No change to the forecast or dynamics has been established for the
period: A diurnally driven maritime tropical weather regime will
prevail throughout the remainder of the period, initiating a rinse
and repeat forecast for the next week or so. Gulf moisture dominates
the meteorological conditions, as warm moisture surges throughout
the area, bringing a chance for showers and isolated thunderstorms
throughout the area. Convection is expected to develop daily by 2pm
and dissipate by 8pm. In advance of daily shower development expect
heat indices to climb near 100 degrees with some potential to exceed
that if precip coverage is less or delays longer in the day. This
would result from the residual soil/low level moisture from repeated
rain showers providing the humidity needed to raise our heat indices
around dangerous heat threat levels. There does not appear to be a
break in this diurnally driven regime until mid September./OAJ/
&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Wed Aug 28 2024

Isolated to scattered showers and thunderstorms will be possible
in southern zones between 19-23Z this afternoon, which could
result in flight restrictions. For the time being VFR conditions
are forecast to prevail areawide through the TAF period/OAJ/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  95  73  93 /  20  60  30  50
Meridian      73  95  71  95 /  20  50  20  40
Vicksburg     74  94  73  92 /  10  60  30  60
Hattiesburg   73  94  73  91 /  20  60  20  60
Natchez       73  91  72  88 /  20  60  30  70
Greenville    74  95  72  93 /  10  30  30  40
Greenwood     75  98  73  96 /  10  30  20  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

OAJ/OAJ/OAJ

In the hours before

Special weather statement, Aug 28, 1:19 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
219 PM CDT Wed Aug 28 2024

MSZ055-281945-
Simpson MS-
219 PM CDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SIMPSON COUNTY
THROUGH 245 PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisville, or 8 miles west of Mendenhall, moving west at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Harrisville and Union around 225 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3189 9014 3189 9015 3203 9009 3202 8991
      3186 8994
TIME...MOT...LOC 1919Z 097DEG 9KT 3195 9002

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CE
Special weather statement, Aug 28, 1:21 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
221 PM CDT Wed Aug 28 2024

MSZ054-062-281945-
Copiah MS-Lincoln MS-
221 PM CDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN AND SOUTH
CENTRAL COPIAH COUNTIES THROUGH 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beauregard, or 10 miles northeast of Brookhaven, moving west at 10
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Wesson and Beauregard around 225 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3177 9026 3166 9026 3162 9046 3175 9046
TIME...MOT...LOC 1921Z 080DEG 9KT 3171 9033

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CE
Special weather statement, Aug 28, 1:46 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
246 PM CDT Wed Aug 28 2024

MSZ061-282015-
Franklin MS-
246 PM CDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN COUNTY
THROUGH 315 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Little Springs, or 11 miles southeast of Meadville, moving west at 5
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bude and Little Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3135 9087 3148 9088 3150 9063 3135 9063
TIME...MOT...LOC 1946Z 087DEG 6KT 3140 9071

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DL
Special weather statement, Aug 28, 2:25 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
325 PM CDT Wed Aug 28 2024

MSZ059-061-062-282100-
Jefferson MS-Lincoln MS-Franklin MS-
325 PM CDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LINCOLN...
SOUTHEASTERN JEFFERSON AND NORTHERN FRANKLIN COUNTIES THROUGH 400 PM
CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union Church, or 16 miles northeast of Meadville, moving west at 15
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Union Church around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3146 9106 3177 9091 3173 9074 3170 9073
      3170 9066 3147 9077
TIME...MOT...LOC 2025Z 100DEG 11KT 3166 9073

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CE
Special weather statement, Aug 28, 2:38 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
338 PM CDT Wed Aug 28 2024

MSZ049-282115-
Rankin MS-
338 PM CDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RANKIN COUNTY THROUGH
415 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brandon, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Jackson and Brandon around 345 PM CDT.
  Monterey around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3229 8988 3217 8989 3218 9010 3235 9006
TIME...MOT...LOC 2037Z 111DEG 9KT 3226 8994

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CE

The radar

The Jackson/Brandon,MS radar (KDGX), 2 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rankin

When
August 28, 2:51 PM CST
Where
Rankin County, 0.65 mi SSE of Brandon
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
32.261, -89.977

Four trees along Louis Wilson Drive lost large limbs or were split, small branches were blown down across the area, several fences were blown down, and a trampoline was lofted into a house. Small hail accompanied the onset of high winds and stripped small leaves and branches from the nearby trees.

Thunderstorm Wind, Jones

When
August 28, 4:35 PM CST
Where
Jones County, 0.71 mi E of Service
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.730, -89.218

A tree was blown down on Springhill Road.

Thunderstorm Wind, Scott

When
August 29, 2:27 PM CST
Where
Scott County, 0.67 mi ESE of Otho
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.225, -89.410

Multiple trees were blown down near the intersection of MS Highway 501 and Morton-Marathon Road.

Thunderstorm Wind, Scott

When
August 29, 2:30 PM CST
Where
Scott County, 2.15 mi SSW of Kalem
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.320, -89.610

A tree was blown down at MS Highway 481 and Interstate 20.

Thunderstorm Wind, Rankin

When
August 29, 2:51 PM CST
Where
Rankin County, 2.97 mi WSW of Leesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.418, -89.819

A tree was blown down near the intersection of McKay Place and MS Highway 43.

Thunderstorm Wind, Scott

When
August 29, 2:55 PM CST
Where
Scott County, 1.17 mi W of Morton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.350, -89.690

Several large tree limbs were blown down along Morton Rankin County Line Road.

Thunderstorm Wind, Warren

When
August 29, 3:10 PM CST
Where
Warren County, 1.11 mi W of Waltersville
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
32.370, -90.849

A tree was split along Confederate Avenue east of Vicksburg.

Thunderstorm Wind, Neshoba

When
August 29, 3:25 PM CST
Where
Neshoba County, 0.58 mi W of Burnside
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.850, -89.110

Multiple trees were blown down in the Burnside community.

Thunderstorm Wind, Grenada

When
August 29, 4:25 PM CST
Where
Grenada County, 0.9 mi SE of Grenada
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.770, -89.810

Multiple trees were blown down in Grenada and the surrounding areas.

Thunderstorm Wind, Montgomery

When
August 29, 4:50 PM CST
Where
Montgomery County, 0.35 mi WSW of Winona
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.478, -89.736

A power line was blown down near the intersection of Applegate Street and Powell St.

Thunderstorm Wind, Carroll

When
August 29, 4:55 PM CST
Where
Carroll County, 1.5 mi SSW of Coila
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.380, -89.980

Two trees were blown down along MS Highway 17 near Coila.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215055, 1215059, 1215066, 1215068, 1215072, 1215070, 1215073, 1215074, 1215076, 1215079, 1215080.